Ritalin and Weight Loss
For people taking Ritalin, weight loss is one of the more common side effects. Although this is usually not considered a problem, unintended weight loss can be a problem in growing children. If your child is taking Ritalin and weight loss appears to be affecting him or her negatively, you can try giving the tablets after meals (instead of before breakfast and lunch) to prevent this side effect.
Ritalin® (methylphenidate hydrochloride) is a prescription medication used to treat ADHD and narcolepsy. Several side effects are possible with the drug, and weight loss appears to be one of the most common. For some people, this may be a good thing. On occasion, healthcare providers do prescribe Ritalin as a weight-loss medicine. For a lot of people, however, unintended weight loss can be a problem. For example, weight loss can be a problem in growing children. Taking Ritalin for weight loss can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse Ritalin (see Ritalin Abuse).
As mentioned, weight loss is a common side effect of Ritalin. In clinical studies, loss of appetite and weight loss were reported as side effects (although the exact percentages were not reported). Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for growing bodies.
Some people find that waiting until after breakfast to give Ritalin may help with loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. There are other ADHD medications that may not cause these problems for your child.